Home > Diagnosis, Medical issues, Medication, Psychological issues > A Lesson To Be Learned?

A Lesson To Be Learned?

I read a news story today that made me sit back and think.  It goes a long way toward illustrating why it’s so important to try and distinguish which form of dementia a person has.  Basically, we’re finding out that different forms of dementia can respond in different ways to some types of treatment.  Sometimes the distinction can be quite dramatic, as this story illustrates.  As you read this, also bear in mind that Lewy Body Dementia is now considered to be the second or third leading cause of dementia, depending on which statistics you look at.

In July of 2011, a man was admitted to a New Zealand hospital after an episode of confusion.  He had a history of Lewy Body Dementia.  After he had been there four days, a doctor was called because he had become aggressive and difficult to control.  The doctor requested that hospital security be called, but was told that it was not available at this hospital.  He then requested that the drug midazolam be administered to the patient, but was told that it was not stocked on the ward.  So, the doctor then ordered a low dosage of the only drug available on the ward, haloperidol.  The patient was then transferred to another ward, and placed in the care of a second doctor.  His condition continued to deteriorate, and he died five days later.

The man’s death was said to have officially been due to pneumonia, but it was also speculated that this was caused by a condition called neuroleptic malignant syndrome (NMD).  This is a disorder usually triggered by the administration of an anti-psychotic drug.  It has been documented elsewhere that patients with Lewy Body Dementia are hyper-sensitive to some “older” anti-psychotics, including haloperidol, and are at risk for developing NMS.

It turns out that the doctor who prescribed the haloperidol was aware of the risks, but did not know that the patient had LBD.  He also said, later, that he did not know that such a small dose would have such a catastrophic result.  However, he did cancel a scheduled second dose of the medication.

The coroner consulted with an expert who gave his opinion that the patient quite possibly could have suffered from NMS triggered by the haloperidol, and that this resulted in his death.  He also cited his opinion that the doctor should have read the patient’s records more closely, as he had no prior knowledge of the man.

Following this incident, the hospital has reviewed the guidelines for their treatment of LBD patients.  The coroner has also recommended that they review the availability of drugs and security staff.  It was his opinion that, had the hospital had more security staff to restrain the patient temporarily while the doctor had sufficient time to review his chart, and for a different drug to be obtained, the case may have had a different outcome.

Read the original story here.

Advertisements
  1. Pam
    June 27, 2014 at 10:26 AM

    This is my first visit to your website and I must say it is excellent. My husband recently passed away from LBD…so I know what you are speaking of. I,also,found most doctors did not know anything about LBD. I was told that I,the caregiver, was the expert. This is frustrating…that, at a time when I was overwhelmed with grief, I had to be both doctor and wife to my husband. I was constantly protecting him from arrogant physicians who were considering giving him Haldol. Other drugs that can be dangerous are Compazine, Reglan, Ativan and Benadryl. Keep up the good work.

  1. No trackbacks yet.

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: